Flood, Southern Litchfield
- When
- December 18, 3:30 AM EST to 1:30 PM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
On December 18, the second major rainstorm of the month took place after the second major winter storm of the season. Once again, copious rain (ranging from 2 to 4 inches), fell over an extensive snowpack.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On December 18, the second major rainstorm of the month took place after the second major winter storm of the season. Once again, copious rain (ranging from 2 to 4 inches), fell over an extensive snowpack. In northwestern Connecticut it was warm enough for all liquid rain. The excessive runoff once again caused minor flooding on the Housatonic River in Litchfield County. The river crested at 8.1 feet at Gaylordsville, 0.1 of a foot above flood stage. The crest at Stevenson was 11.14 feet, 0.14 above flood stage and the river at Still crested at 12.1 feet, 0.1 above flood stage. No unusual problems were reported to the National Weather Service as a result of this minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 17, 9:35 PM EST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 935 PM EST WED DEC 17 2003 .DISC... HAVE UPDATED ZONES TO DROP MENTION OF RAIN AND TO MAKE SOME ADJUSTMENTS IN SNOWFALL OVERNIGHT. KENX RADAR SHOWS AREA OF HEAVIEST PCPN MOVG NEWD FAIRLY RAPIDLY. WILL KEEP WSW IN EFFECT FOR THREE NW ZNS BUT SO FAR NO GROUND TRUTH FOR THOSE AREAS. BOX RELAYED REPORT OF A QUICK 2 INCHES IN BERKSHIRE CTY. 3 INCHES IN RENSSELAER CTY. .AVIATION... LOW NEAR ERN LONG ISLAND AT 00Z WILL LIFT INTO THE GLF ST LAWRNC THU MRNG. LIFR/IFR CONDS WILL GRADUALLY IMPROVE TO MVFR AFT MIDNGT AND TO VFR THU. WINDS WILL BCM GUSTY SW TNGT AND THU. .HYDRO DISCUSSION...FLS WILL BE ISSUED FOR WRN NEW ENG AND PORTIONS OF ERN NY E HUDSON RIVER. SVRL STREAMS AND RIVERS WILL BE AT OR NEAR BANKFULL. .ALY...WINTER STORM WARNING CONTINUES TONIGHT FOR HERKIMER AND HAMILTON COUNTIES. GG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 530 AM EST WED DEC 17 2003 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-170000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...WINTER STORM WARNING HAMILTON...HERKIMER COUNTIES FOR FREEZING RAIN...CHANGING TO RAIN...THEN TO SNOW WITH 5 TO 10 INCHES LIKELY BY THURSDAY MORNING. WINTER WEATHER ADVISORY FOR EASTERN MOHAWK VALLEY AND WARREN COUNTY FOR AREAS OF FREEZING RAIN THIS MORNING...THE SNOW TONIGHT...WITH 4-7 INCHES. FLOOD WATCH UP SOUTH AND EAS OF ALBANY. .DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT...ACTIVATION MAY BE NEEDED LATER TODAY.$$
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328175, 5328173, 5328174.